EconPapers    
Economics at your fingertips  
 

On Standard-Error-Decreasing Complementarity: Why Collinearity is Not the Whole Story

Bernd Hayo ()

Journal of Quantitative Economics, 2018, vol. 16, issue 1, No 14, 289-307

Abstract: Abstract There is a widespread belief among economists that adding additional variables to a regression model causes higher standard errors. This note shows that, in general, this belief is unfounded and that the impact of adding variables on coefficients’ standard errors is unclear. The concept of standard-error-decreasing complementarity is introduced, which works against the collinearity-induced increase in standard errors. How standard-error-decreasing complementarity works is illustrated with the help of a nontechnical heuristic, and, using an example based on artificial data, it is shown that the outcome of popular econometric approaches can be potentially misleading.

Keywords: Standard-error-decreasing complementarity; Multivariate regression model; Standard error; Econometric methodology; Multicollinearity; Collinearity (search for similar items in EconPapers)
JEL-codes: C1 B4 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s40953-017-0092-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
Working Paper: On Standard-Error-Decreasing Complementarity: Why Collinearity is Not the Whole Story (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jqecon:v:16:y:2018:i:1:d:10.1007_s40953-017-0092-5

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/40953

DOI: 10.1007/s40953-017-0092-5

Access Statistics for this article

Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu

More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-06-09
Handle: RePEc:spr:jqecon:v:16:y:2018:i:1:d:10.1007_s40953-017-0092-5